Colorado, 2014

Winter Storm in Colorado, December 21 to 22, 2014

December 21 to 22, 2014 · NWS PUB · 3 events in 3 counties and zones

A storm system produced heavy snow at times, as well as gusty winds to portions of southern Colorado. and 15 to 21 inches around Leadville and the surrounding mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A storm system produced heavy snow at times, as well as gusty winds to portions of southern Colorado. Some of the higher reported snow totals with this event include: 6 inches near Saguache (Saguache County)...Monument (El Paso County)...and Maysville (Chaffee County)...and 15 to 21 inches around Leadville and the surrounding mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 21, 4:50 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 21, 4:50 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
450 AM MST SUN DEC 21 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 450 AM MST SUN DEC 21 2014

THE FORECAST STILL GENERALLY LOOKS ON TRACK WITH MSTR AND
SNOW CHANCES INCREASING A LITTLE LATER TODAY OVR THE CONTDVD...
ESPECIALLY OVR THE CENTRAL MTNS. FORECAST MODELS SHOW HIGHEST SNOW
ACCUMULATIONS THIS AFTERNOON OVER LAKE COUNTY AND INTO NRN PORTIONS
OF THE WRN MTNS IN CHAFFEE COUNTY.  LIGHTER ACCUMULATIONS ARE
EXPECTED OVR THE LA GARITA MTNS AND ZONE 64.  THE REST OF THE
FORECAST AREA IS EXPECTED TO REMAIN DRY TODAY WITH ABOVE AVERAGE
HIGH TEMPS.

FOR TONIGHT THE MOIST NW FLOW INTO THE CONTDVD WL CONTINUE.  THE ERN
SAN JUAN MTNS DO NOT GET HIT HARD WITH SNOW AND AMOUNTS LOOK LIKE
THEY WL BE UNDER ADVISORY LEVELS.  HOWEVER...THE REST OF THE CONTDVD
SHOULD SEE SOME SIGNIFICANT SNOW TOTALS.  THE HARDEST HIT AREAS
OVERNIGHT SHOULD BE LAKE AND WRN CHAFFEE COUNTIES. ZONES 64 AND 66
SHOULD ALSO SEE SEVERAL INCHES.

IT NOW LOOKS LIKE ZONE 59 WHICH INCLUDES LEADVILLE...WL SEE MORE
SNOW THAN ORIGINALLY EXPECTED BEGINNING TODAY THROUGH MONDAY...AND
WL UPGRADE THE WINTER WX ADVISORY TO A WARNING FOR THAT AREA.  IT
ALSO LOOKS LIKE ZONES 64 AND 66 WL SEE ADVISORY LEVEL SNOWFALL...SO
WL ISSUE THE ADVISORY BEGINNING THIS AFTERNOON AND CONTINUING THRU
MON AFTERNOON.

FOR THE REST OF THE FORECAST AREA...MAY SEE SOME SNOW MOVE INTO THE
NRN SANGRES AND PORTIONS OF WRN FREMONT COUNTY AND TELLER
COUNTY/PIKE PEAK LATE TONIGHT...BUT JUST SOME ISOLD TO SCT COVERAGE.
AS A FRONT SLIPS INTO THE ERN PLAINS LATE TONIGHT...THE GFS BRINGS
SOME PCPN INTO THE AREA....WHILE THE NAM IS A LITTLE SLOWER WITH THE
FRONT AND IS DRY OVR THE SERN PLAINS.  SO...THERE IS A LITTLE
UNCERTAINTY AS TO WHETHER OR NOT THERE WL BE ANY PCPN OVR THE SERN
PLAINS TOWARD MORNING...BUT WL GO WITH SOME ISOLD POPS AT TIME.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 450 AM MST SUN DEC 21 2014

MONDAY-TUESDAY...STRONG NORTHWEST FLOW ALOFT ACROSS THE REGION
MONDAY BECOMES MORE NORTHERLY AND REMAINS STRONG MONDAY NIGHT AND
TUESDAY...AS A STRONG 140KT JET CONTINUES TO TRANSLATE ACROSS THE
STATE. CURRENT WARNINGS AND ADVISORIES ACROSS THE CONTDVD CONTINUE
TO LOOK GOOD THROUGH THE DAY MONDAY WITH VERY HAZARDOUS TRAVEL
EXPECTED MONDAY WITH POOR VISIBILITIES IN SNOW AND BLOWING SNOW.
LATEST MODEL DATA INDICATING PRECIPITATION ACROSS THE EASTERN MTS
AND PLAINS TO BE MAINLY TIED TO ASSOCIATED PASSING COLD FRONT MONDAY
MORNING WITH BEST CHANCES OF GENERALLY LIGHT ACCUMULATING SNOWFALL
ACROSS THE SOUTHERN I-25 CORRIDOR AND SOUTHEASTERN MTS MONDAY
AFTERNOON AND EVENING WITH GUSTY NORTH WINDS OF 15 TO 30 MPH AND
FALLING TEMPERATURES BEHIND THE FRONT. SNOWFALL WINDS DOWN ACROSS
THE HIGHER TERRAIN MONDAY NIGHT THROUGH EARLY TUESDAY MORNING WITH
DEVELOPING SUBSIDENCE AS JET CORE PUSHES ACROSS THE STATE. THIS WILL
LEAD TO A RAW AND BLUSTERY DAY AREA WIDE ON TUESDAY...WITH HIGHS IN
THE 20S AND 30S AND GUSTY NORTHERLY WINDS OF 20 TO 40 MPH. THERE IS
SOME CONCERN OF POSSIBLE HIGH WIND WARNING CRITERIA ACROSS THE
EASTERN PLAINS TUESDAY MORNING AND AFTERNOON WITH THE STRONG
SUBSIDENCE AND PROGGED H7 WINDS OF 40-50KTS...THOUGH WILL LET
FORECAST SPEAK FOR ITS SELF FOR NOW...WITH GUSTS UP TO 50 MPH
MENTIONED AT THIS TIME.

TUESDAY NIGHT-WEDNESDAY CONTINUES TO BE A PERIOD OF TRANSITION...AS
STRONG NORTHERLY FLOW ALOFT TUESDAY NIGHT MODERATES AND BECOMES MORE
WESTERLY THROUGH THE DAY WEDNESDAY. WITH DECOUPLING WINDS AND A COLD
AIRMASS IN PLACE...COULD SEE TEMPERATURES TANK...ESPECIALLY ACROSS
THE NORMAL COLD POCKETS OF THE LOWER ARKANSAS RIVER VALLEY TUESDAY
NIGHT. WARMING ALOFT UNDER A TRANSITORY UPPER RIDGE ON WEDNESDAY TO
LEAD TO A DRY DAY WITH TEMPERATURES WARMING BACK TO AT OR SLIGHTLY
ABOVE SEASONAL AVERAGES.

THURSDAY-SATURDAY...LATEST MODELS CONTINUE TO SHOW RUN TO RUN
DIFFERENCES ON THE NEXT SYSTEM MOVING ACROSS THE ROCKIES FOR
CHRISTMAS DAY AND NIGHT...WITH THE 00Z RUNS OF THE GFS AND ECMWF
FLIPPING SOLUTIONS FROM YESTERDAYS 00Z RUNS...WHERE AS THE GFS IS
DEEPER AND STRONGER WITH THE SYSTEM AND ITS ASSOCIATED COLD FRONT
PRODUCING SNOW ACROSS THE AREA CHRISTMAS NIGHT. HOWEVER...THE GFS
ENSEMBLES AND THE 06Z OPERATIONAL GFS RUN ARE SIMILAR TO THE 00Z EC
SOLUTION WITH A PROGRESSIVE TROUGH MOVING ACROSS THE ROCKIES
THURSDAY NIGHT. AT ANY RATE...HAVE STAYED WITH LATEST MODEL CONSENSUS
DATA...WHICH HAS AT OR ABOVE SEASONAL TEMPERATURES ACROSS THE AREA
FOR CHRISTMAS DAY ALONG WITH CHANCE POPS ACROSS THE HIGHER TERRAIN
CHRISTMAS DAY AND NIGHT AND SLIGHT CHANCES ACROSS THE EASTERN PLAINS
FOR CHRISTMAS NIGHT. DESPITE DIFFERENCES FOR CHRISTMAS DAY AND
NIGHT...LATEST MODELS DO CONTINUE TO INDICATE COLDER TEMPERATURES
ACROSS THE AREA FRIDAY AND SATURDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 450 AM MST SUN DEC 21 2014

KCOS AND KPUB WL HAVE VFR CONDITIONS TODAY AND THRU MUCH OF THE
NIGHT...BUT IF PCPN MOVES INTO THE AREA LATE TONIGHT (AFTER 06Z)
CONDITIONS COULD BECOME MVFR OR IFR...HOWEVER AT THIS TIME THE
UNCERTAINTY IS TOO GREAT TO INCLUDE IN THE TERMINAL FORECAST.

KALS SHOULD HAVE VFR CONDITIONS TODAY AND TONIGHT...ALTHOUGH THERE
COULD BE SOME SNOW SHOWERS IN THE VCNTY TOWARD MORNING WHICH COULD
REDUCE CIGS AND VSBY.  THERE IS TOO MUCH UNCERTAINTY AT THIS TIME TO
INCLUDE ANY MENTION IN THE TAF OF PCPN OR LOW CIGS/VSBY LATE TONIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 5 PM MST
MONDAY FOR COZ064-066.

WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST
MONDAY FOR COZ061.

WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 PM MST MONDAY
FOR COZ058>060.

&&

SHORT TERM...28
LONG TERM...MW
AVIATION...28
Hazardous weather outlook, Dec 21, 6:12 AM MST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
612 AM MST SUN DEC 21 2014

COZ058>089-093>099-221315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
612 AM MST SUN DEC 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL INCREASE TODAY ALONG THE CONTINENTAL DIVIDE...AND WILL
CONTINUE THROUGH THE NIGHT. SIGNIFICANT ACCUMULATIONS OF SNOW CAN
BE EXPECTED OVER LAKE AND WESTERN CHAFFEE COUNTIES...WITH SEVERAL
INCHES OF ACCUMULATION OVER WESTERN AND NORTHERN SAGUACHE COUNTY.
GENERALLY LIGHT ACCUMULATIONS CAN BE EXPECTED OVER THE EASTERN SAN
JUAN MOUNTAINS...CENTRAL AND EASTERN CHAFFEE COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY SNOW AND STRONG WINDS...PRODUCING VERY HAZARDOUS TRAVEL ACROSS
THE CONTINENTAL DIVIDE THROUGH THE DAY MONDAY...WILL SLOWLY WIND DOWN
MONDAY NIGHT...AS A STRONG PACIFIC JET STREAM CONTINUES TO TRANSLATE
ACROSS THE ROCKIES. STORM TOTAL SNOW ACCUMULATIONS OF 1 TO 2 FEET
REMAIN IN THE OFFING ACROSS THE HIGHER ELEVATIONS OF THE EASTERN
SAWATCH AND WESTERN MOSQUITO RANGES WITH OTHER AREAS ALONG THE
CONTINENTAL DIVIDE AND THE LOWER ELEVATIONS OF LAKE COUNTY SEEING
SNOWFALL TOTALS OF 5 TO 10 INCHES OR MORE THROUGH MONDAY NIGHT.
SOME WIND DRIVEN SNOWFALL ALSO REMAINS POSSIBLE OVER THE EASTERN
MOUNTAINS AND PLAINS MONDAY AND MONDAY NIGHT...AS A STRONG COLD
FRONT MOVES ACROSS EASTERN COLORADO.

STRONG NORTHERLY WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 50 MPH
WILL BE POSSIBLE ACROSS THE EASTERN MOUNTAINS AND PLAINS ON
TUESDAY...AS THE STRONG JET STREAM OVERHEAD PUSHES EAST ACROSS
EASTERN COLORADO.

FOR CHRISTMAS DAY AND NIGHT...ANOTHER WEATHER SYSTEM MOVING ACROSS
THE ROCKIES COULD BRING SOME GENERALLY LIGHT SNOWFALL TO THE
AREA. HOWEVER...FORECAST CONFIDENCE REMAINS LOW...AS THE TRACK OF
THIS WEATHER SYSTEM IS STILL UNCERTAIN AT THIS TIME. STAY TUNED TO
YOUR NATIONAL WEATHER SERVICE IN PUEBLO FOR THE LATEST FORECAST
UPDATES ON THIS POTENTIAL CHRISTMAS SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TONIGHT OVER LAKE COUNTY...CHAFFEE COUNTY...WESTERN AND
NORTHERN SAGUACHE COUNTY...THE LA GARITA AND EASTERN SAN JUAN
MOUNTAINS.

28/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
December 21, 7:00 AM MST to December 22, 11:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
December 21, 7:00 AM MST to December 22, 11:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Tribal Official
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Leadville Vicinity / Lake County Below 11000 Ft

When
December 21, 9:00 AM MST to December 22, 11:00 PM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552943, 552945, 552944.